Virginia, 2003

Flash Flood in Virginia, August 4, 2003

August 4, 2003 · NWS LWX · 1 event in 1 county or zone

A thunderstorm with heavy rainfall moved across Fauquier County during the evening of the 4th. Flooding was reported on Route 623 (Rokeby Road) and Route 713 (Atoka Road) north of Rectortown.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A thunderstorm with heavy rainfall moved across Fauquier County during the evening of the 4th. Flooding was reported on Route 623 (Rokeby Road) and Route 713 (Atoka Road) north of Rectortown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 4, 1:30 PM EST, 6 hours 20 minutes earlier.

Area forecast discussion, Aug 4, 1:30 PM EST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
230 PM EDT MON AUG 4 2003

.TONIGHT AND TUESDAY...YA KNOW...I CANT RECALL A PD WHERE THE FCST
HAS BEEN IDENTICAL DAY AFTER DAY FOR SO LONG....

CNVCTN BEGINNING TO FIRE IN ERN W.V. ...BUT MAJORITY OF LTG SEEMS TO
BE HEADING INTO WRN PA IN ASSO W/ VORT MAX. STILL...W/ TROF TO THE W
BEGINNING TO SHARPEN AM XPCTG TRW TO MOVE E OF THE MTNS THIS EVE.
WIND FIELD ALOFT IS VERY WK...HEAVY RAIN IS REALLY THE BIGGEST
THREAT. AS I SAID EARLIER I THINK NELSON/WRN ALBEMARLE COUNTIES WL
ESPECIALLY NEED TO BE WATCHED GIVEN THE 3+ INCHES OF RA THAT WAS
RECEIVED THERE (PER RDR EST) IN THE LAST 24 HRS. FFG IS 1.7/HR.

DID AN ANALYSIS OF MDL GUID TEMPS FOR THE 12Z CYCLE FOR THE PAST WK
- MDLS HAVE BEEN ABT 2 DEGS TOO COOL AT NIGHT AND 2 DEGS TOO WARM IN
THE DAY. HENCE AM FCSTG A LTL COOLER THAN RECENTLY GIVEN THE FACT
THAT WE ARE IN A STATIC PATTERN.

CNVCTN XPCT TO DIE DOWN PRE-SUNRISE BUT THEN REEMERGE ON TUE. ENTIRE
CWA IS OUTLOOKED SLT RISK TMRW.

WOODY

.LONG TERM...
NO SIGNIFICANT CHANGE IN THE PATTERN THROUGH THE PERIOD...TROUGH OVR
THE EASTERN THIRD WITH RIDGE EXTENDING FROM THE SOUTHWEST INTO THE
CENTRAL STATES. SLY FLOW AT THE SURFACE AND SWLY FLOW ALOFT WILL
CONTINUE TO FEED MOISTURE INTO THE AREA. WEAK SURFACE
BOUNDARIES...SHORTWAVES...AND DAY TIME HEATING WILL CONTINUE
SHOWERS AND THUNDERSTORM DEVELOPMENT THROUGH DAY SEVEN. SOME
MID AND UPPER LEVEL DRYING IS STILL INDICATED TUESDAY NIGHT AND
EARLY WEDNESDAY. WILL KEEP PARTLY CLOUDY SKIES FOR THOSE PERIODS.
CONTINUED BELOW NORMAL MAX TEMPS THROUGH MOST OF THE WEEK. ONLY
MINOR CHANGES WERE NEED TO GRIDS. ND

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Aug 4, 10:19 AM EST, 9 hours 31 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-050800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1119 AM EDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL DEVELOP LATE TODAY AND BECOME MORE
NUMEROUS TONIGHT. SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND
WEST OF THE BLUE RIDGE.

FOR NELSON AND ALBEMARLE COUNTIES...DUE TO RECENT HEAVY RAINS
ADDITIONAL RAINFALL IN EXCESS OF 1.7 INCHES IN ONE HOUR COULD CAUSE
FLOODING LATE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION TUESDAY. AT
THIS TIME... HAZARDOUS WEATHER IS NOT EXPECTED BEYOND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

ABW

In the hours before

Special weather statement, Aug 4, 6:28 PM EST, 1 hour 22 minutes before
VAZ041-050030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
728 PM EDT MON AUG 4 2003

...HEAVY RAIN OVER NORTHERN FAUQUIER COUNTY...

THUNDERSTORMS WITH HEAVY RAIN HAVE PERSISTED OVER NORTHERN FAUQUIER
COUNTY FOR THE LAST 90 MINUTES OR SO. RADAR RAINFALL ESTIMATES
INDICATE THAT UP TO 2.5 INCHES OF RAIN HAS FALLEN SINCE 630 PM NEAR
RECTORTOWN.

PEOPLE IN RURAL SECTIONS OF FAUQUIER COUNTY BETWEEN DELAPLANE AND
MIDDLEBURG SHOULD BE ALERT FOR HIGH STANDING WATER ON ROADS AND IN
AREAS OF POOR DRAINAGE.

REPORT ANY FLOODING TO LAW ENFORCEMENT AND ASK THEM TO RELAY THE
MESSAGE TO THE NATIONAL WEATHER SERVICE.

RDH

The radar

The Sterling radar (KLWX), 38 km away, was scanning. The volume nearest the first event began at 00:48 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Fauquier

When
August 4, 7:50 PM EST to 8:50 PM EST
Where
Fauquier County, North Portion
Reported by
NEWSPAPER
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Routes 623 and 713 were flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370946.